To Your Good Health: Many possible causes for low libido
Published 8:45 am Sunday, May 23, 2021
DEAR DR. ROACH: I’m a 67-year-old male. For most of my later adult life (50s to the present) I have had a very low libido. My testosterone level was very low, so last year the urologist prescribed shots of testosterone that I’m giving to myself. My testosterone level now is well within the normal range, but I still have a very low libido. Is there a cause for this, and if so, is there anything I can do about it? I’m divorced and trying to date, but it’s definitely presenting problems. Is this normal in guys my age? — D.S.
ANSWER: It is certainly true that one hallmark symptom of low testosterone is decreased libido, and treatment with testosterone is effective for many men — and is also used by some experts for women — in cases of low libido. However, low libido has many causes. Libido tends to decrease with age, though this is by no means universal.
Email newsletter signup
When men note concerns with libido, I look carefully at medications. Some prostate drugs as well as antidepressants can cause trouble, although depression itself can cause low libido. Other sources are alcohol use and recreational drugs (especially cannabis), as well as many medical issues. Relationship issues, including feeling pressure to perform with a new partner, can lead to loss of libido.
When men have had erectile dysfunction, which is common among men with low testosterone, it can commonly affect other parts of sexual health, including libido.
There is often not an easy treatment for low libido. A mental health professional, especially one experienced with sexual health, can be very useful in the case of relationship issues or when no physical cause can be identified.
DEAR DR. ROACH: Years ago, I read that putting a drop of Vaseline in the nose helped with allergies. Since COVID, I’ve been diligent in doing this. Am I kidding myself? I still mask, distance, have had my shots, etc. — C.R.
ANSWER: Petrolatum (petroleum jelly or Vaseline) in the nose is an effective barrier to moisture loss and can relieve the symptoms of dry and red skin due to excess runny nose from colds or allergies. However, it does nothing to prevent getting allergies or a viral infection, such as influenza or COVID-19, so you are kidding yourself if you think it is protecting you. This also applies to petrolatum with antibiotics, such as Neosporin or other triple antibiotic ointment (I have read that misinformation frequently). Wearing your mask, appropriate social distancing and getting the vaccine are all effective ways to reduce your risk of getting an infection.
I would also caution you against putting a large amount of Vaseline in the nose right before bed, as there have been a few cases of the petrolatum going down into people’s lungs and causing lung damage. Use just a small amount and stay upright for a while before going to bed.
If you don’t need the ointment for any symptoms, there is no reason to use it to prevent infections.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved